Texas, 2003

Dust Devil in Texas, May 13, 2003

May 13, 2003 · NWS AMA · 1 event in 1 county or zone

A dust devil in Canyon did structural damage to Doche Cleaners on 23rd Street in Canyon during the early eveing hours. The dust devil blew off the roof of the local business into an empty eastside parking lot and causing other structural damage to the building.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A dust devil in Canyon did structural damage to Doche Cleaners on 23rd Street in Canyon during the early eveing hours. The dust devil blew off the roof of the local business into an empty eastside parking lot and causing other structural damage to the building. No injuries occurred from this dust devil.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 13, 12:51 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, May 13, 12:51 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
151 PM CDT TUE MAY 13 2003

AFTER TODAYS LIMITED ROUND OF ISOLATED CONVECTION INTEREST
TURNS TO AN APPROACHING COLD FRONT.  ONCE THE FRONT IS IN PLACE
PRECIP CHANCES INCREASE BEGINNING LATE TOMORROW AFTERNOON IN THE NW
CORNER OF THE THE PANHANDLES.  ISENTROPIC ASCENT SHOULD DEVELOP OVER
THE FRONTAL ZONE IN RESPONSE TO AN APPROACHING S-W TROUGH MOVING
ACROSS THE SOUTHWEST STATES.  AS A RESULT PRECIP COVERAGE SHOULD
EXPAND TOMORROW NIGHT. IF THE PRECIP IS AS WIDESPREAD AS PROGGED
INTENSIFICATION WOULD MAINTAIN/INTENSIFY THE SFC COLD POOL. IF
THE SCENARIO WERE TO VERIFY THE FRONTAL POSITION WOULD BECOME
SITUATED SOUTH OF THE CWA ON THR. THUS THE SVR THREAT WOULD
SHIFT SOUTH OF THE CWA FOR THR AFTERNOON/EVENING. ATTM THE SRN
PORTION OF THE CWA APPEARS TO BE ON THE BUBBLE.  NORTH OF THE
FRONTAL BOUNDARY ELEVATED CONVECTION IS LIKELY BRINGING A HEALTHY
SHOT OF PRECIP TO MOST IF NOT ALL OF THE CWA THR AFTERNOON AND
CONTINUING THR NIGHT.  AS ALWAYS...THE DRIVING MESOSCALE DETAILS WILL
NOT BE REVEALED UNTIL THE DAY OF THE EVENT...STAY TUNED.  LATEST
MODEL RUNS SUGGEST THE PRECIP CHANCES CONTINUE INTO FRI BEHIND
THE NEXT COLD FRONT AND END FRI EVENING ONCE THE S-W TROUGH AXIS
CLEARS THE REGION.

DRY CONDITIONS BECOME ESTABLISHED SATURDAY ONWARD.

FCSTID = 05

AMARILLO    50 83 53 73 / 00 00 30 40
BEAVER      54 78 53 70 / 20 00 30 40
BOISE CITY  50 77 49 69 / 00 20 40 40
BORGER      51 81 53 69 / 00 00 30 40
BOYS RANCH  50 80 53 73 / 00 00 30 40
CANYON      57 82 53 76 / 00 00 30 40
CLARENDON   57 82 53 74 / 10 00 30 40
DALHART     50 80 52 71 / 00 00 40 40
GUYMON      51 79 53 70 / 00 20 30 40
HEREFORD    52 82 53 78 / 00 00 40 40
LIPSCOMB    59 80 53 70 / 20 00 30 40
PAMPA       53 81 53 71 / 00 00 30 40
SHAMROCK    57 81 54 71 / 20 00 30 40
WELLINGTON  57 81 55 75 / 20 00 30 40

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 13, 12:00 PM CST, 4 hours 50 minutes before
OKZ001>003-TXZ001>020-141100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS
PANHANDLES. THE SLIGHT RISK AREA IS ALONG AND EAST OF A LINE
EXTENDING FROM TURPIN OKLAHOMA TO CLARENDON TEXAS. THE PRIMARY
SEVERE WEATHER THREATS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...

STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ON
THURSDAY AND THURSDAY NIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
AS A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM IS FORECAST TO AFFECT
THE AREA DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
EASTERN THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN
ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY ALSO BE NECESSARY THURSDAY AFTERNOON AND
EVENING ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES.

NUNEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Randall

When
May 13, 4:50 PM CST
Where
Randall County, Canyon
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359292.